A 73 year old female with borderline diabetes mellitus and hypertension presented to the emergency department with the sudden onset of nontraumatic swelling, pain and ecchymosis of her right leg. She did report receiving an influenza vaccination at her left arm 3 weeks prior to this visit resulting in bruising from her shoulder to the elbow. There was no other evidence for bleeding. She denied past or family history for bleeding diathesis. Her physical examination was unremarkable except for severe swelling and bruising of her right leg. Laboratory data revealed a low hemoglobin of 6.6 and a prolonged activated partial thromboplastin time (aPTT) of 75.9 with a normal prothrombin time (PT) and platelet count. Anticardiolipin antibody was negative. There was no evidence for infection or malignancy on screening. No other mechanical or anatomical cause for her right leg swelling was discovered on imaging studies. Additional testing included an aPTT mixing study which did not appropriately correct suggestive of a factor deficiency. Further investigation revealed a factor VIII level of 2% and a factor VIII inhibitor titer of 32 which was significantly elevated. A hematology consult was requested and a diagnosis of acquired hemophilia A was established. Immediate treatment with recombinant factor VIIa then recombinant porcine factor VIII was recommended to prevent further bleeding in this patient with a high titer inhibitor. Immunosuppressive therapy (immune tolerance induction) with steroids and retuximab was used to eradicate the inhibitor. The patient steadily improved and her factor VIII assay returned to normal after 1 month.
Acquired hemophilia A is a rare and life-threatening autoimmune bleeding disorder that often presents with an unexplained hemorrhagic event. Most of the patients are elderly except for women who were pregnant or postpartum. Other associated conditions include rheumatic disease, malignancy and drug exposure. In nearly 50% of patients an underlying cause was not identified. The initial diagnostic test to determine the presence of an inhibitor (autoantibody) was the aPTT mixing study. The Bethesda assay was used to identify the presence of factor VIII inhibitor and quantified the activity titer. Once the diagnosis and the severity of the acquired hemophilia A has been established, treatment should be directed toward the control of bleeding and elimination of the inhibitor.
In this case of acquired hemophilia A the appropriate and prompt screenings provided a definitive diagnosis. Early detection allowed for immediate and effective management of this potentially life-threatening autoimmune bleeding disorder. Recombinant factor VIIa and recombinant porcine factor VIII were both used to treat continued bleeding. Combined treatment with systemic steroid therapy and retuximab were employed to eradicate the inhibitor. The patient received close monitoring by a hematologist. Subsequent testing several months later revealed that the factor VIII levels had returned to normal.